Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- $410,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A F1 tornado struck Calhoun county between 1:15 and 1:30 p.m. E.S.T. on July 20th, 2003. The tornado first touched down just west of Wattles road on Crosby road on the southeast side of Battle Creek. Several trees were uprooted or broken off. The tornado lifted for several miles but touched down again near Twelve Mile road and A Drive south. It stayed on the ground for approximately three miles and intensified, causing a garage to be torn from a house and an older farm house to be rotated and pushed off it's foundation. Three outbuildings and a barn were also destroyed. Some shingle damage was also noted to other houses in the area. Hundreds of trees were uprooted or broken off. The tornado path was eight miles long from where it first touched down to where it lifted for the last time. The tornado width was nearly one half mile wide where the most severe damage occurred. It was rated as a F1 on the Fujita scale, with wind speeds of 90 to 100 m.p.h. A tornado warning was issued by the National Weather Service in Grand Rapids at 12:54 p.m. EST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 9:20 AM EST, 55 minutes earlier.
Area forecast discussion, Jul 20, 9:20 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 20 2003
KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND
MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT
SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA
OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS
ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING
WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM
DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT
OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING
THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT
WILL ALSO MENTION PT SUNNY SKIES.
93
.GRR...NONE.
Hazardous weather outlook, Jul 20, 5:05 AM EST, 5 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM
LUDINGTON TO ALMA FOR THIS AFTERNOON THROUGH TONIGHT AS A STORM
SYSTEM TAKES SHAPE ACROSS THE MIDWEST. A SQUALL LINE MAY FORM ACROSS
NORTHERN ILLINOIS OR SOUTHERN WISCONSIN AND MOVE EAST INTO SOUTHWEST
LOWER MICHIGAN DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD
FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
COLD FRONT APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
OSTUNO
Event by event
11 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Mason
- When
- July 20, 10:15 AM EST
- Where
- Mason County, Scottville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.817, -85.733
Several trees were blown down by severe thunderstorm wind gusts in Scottville.
Hail, Ottawa
- When
- July 20, 11:31 AM EST to 11:35 AM EST
- Where
- Ottawa County, Jenison
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.233, -86.233
A report of one and three quarters inch diameter hail was received from Hudsonville. Three quarters inch diameter hail was reported in Jenison.
Hail, Ottawa
- When
- July 20, 11:35 AM EST
- Where
- Ottawa County, Hudsonville
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.967, -85.683
Two inch diameter hail was reported in Hudsonville. This was the largest hail report received across our area for this event.
Hail, Kent
- When
- July 20, 11:44 AM EST
- Where
- Kent County, Byron Center
- Measured
- 0.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.267, -84.950
Three quarters inch diameter hail was reported in Byron Center.
Hail, Barry
- When
- July 20, 12:25 PM EST to 12:35 PM EST
- Where
- Barry County, Middleville
- Measured
- 1 in hail
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.867, -85.883
Numerous reports of hail were received from Middleville, including one report of one inch diameter hail 3.5 miles south Middleville off M-37.
Thunderstorm Wind, Barry
- When
- July 20, 12:40 PM EST
- Where
- Barry County, Hastings
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.550, -85.767
Numerous trees were blown down approximately four miles southwest of Hastings.
Thunderstorm Wind, Allegan
- When
- July 20, 12:49 PM EST
- Where
- Allegan County, Wayland
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.950, -86.283
Numerous sixteen inch diameter trees were blown down north of Wayland.
Tornado, Calhoun
- When
- July 20, 1:15 PM EST to 1:30 PM EST
- Where
- Calhoun County, Battle Creek
- Rating
- F1
- Path length
- 8 mi
- Path width
- 880 yd
- Property damage
- $1.0 million
- Crop damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
A F1 tornado struck Calhoun county.
Hail, Kent
- When
- July 21, 12:02 AM EST
- Where
- Kent County, Lowell
- Measured
- 1 in hail
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.650, -85.283
A report of one inch diameter hail was received in Lowell.
Hail, Ionia
- When
- July 21, 12:10 AM EST to 12:12 AM EST
- Where
- Ionia County, Saranac
- Measured
- 1 in hail
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.183
One inch diameter hail was reported in Clarksville. One tree was blown down two miles south of Saranac.
Hail, Barry
- When
- July 21, 12:30 AM EST
- Where
- Barry County, Woodland
- Measured
- 1.5 in hail
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -85.217
One and one half inch diameter hail was reported with a severe thunderstorm in Woodland.
Hail, Eaton
- When
- July 21, 1:15 AM EST
- Where
- Eaton County, Eaton Rapids
- Measured
- 1 in hail
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -85.333
A report of one inch diameter hail was received from Eaton Rapids.
Thunderstorm Wind, Jackson
- When
- July 21, 1:50 AM EST
- Where
- Jackson County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.717, -85.467
Law enforcement in Jackson reported that several trees and power lines were blown down.
Hail, Muskegon
- When
- July 21, 11:15 AM EST
- Where
- Muskegon County, Muskegon
- Measured
- 0.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -85.133
Three quarters inch hail was reported in Muskegon.
Hail, Calhoun
- When
- July 21, 2:55 PM EST
- Where
- Calhoun County, Marshall
- Measured
- 1.5 in hail
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.517, -84.650
One and one half inch diameter hail was reported five miles north of Marshall.
Hail, Newaygo
- When
- July 22, 5:10 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 0.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.683, -85.633
Three quarters inch diameter hail was reported six miles southeast of White Cloud, and hail briefly covered the ground there.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
- Tornado in Iowa, July 20, 2003$215,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378699, 5378696, 5378698, 5378697, 5378700, 5378592, 5378701, 5379680, 5378691, 5378690, 5378692, 5378693, 5378702, 5378694, 5378695, 5379679.